Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Oct 18, 2012, 9:06 PM EDT for Patrick County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2012, 9:06 PM EDT (01:06 UTC)
- Expired
- Oct 18, 2012, 9:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
367
WWUS81 KRNK 190106
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT THU OCT 18 2012
VAZ032-190145-
PATRICK VA-
906 PM EDT THU OCT 18 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR CHARITY...OR 3 MILES EAST OF
WOOLWINE...MOVING NORTHEAST AT 50 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WOOLWINE... BUFFALO RIDGE...
CHARITY...
LAT...LON 3675 8032 3687 8022 3685 8007 3684 8007
3683 8008 3683 8007 3682 8007 3669 8022
TIME...MOT...LOC 0103Z 218DEG 44KT 3679 8022
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 18, 8:06 PM EDT, 1 hour earlier.
Area forecast discussion, Oct 18, 8:06 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 806 PM EDT THU OCT 18 2012 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS OUR AREA THIS EVENING TRIGGER SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG LATE THIS EVENING...WITH SLIGHTLY BETTER CHANCES ACROSS THE PIEDMONTS. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT ON FRIDAY...ALTHOUGH A WEAK DISTURBANCE PASSING ACROSS WEST VIRGINIA MAY TRIGGER A BRIEF SHOWER DURING THE EVENING. && .NEAR TERM /THROUGH FRIDAY/... AS OF 740 PM EDT THURSDAY... ADJUSTED POPS ACCORDING TO RADAR AND MODEL TRENDS. THE COLD FRONT IS EXPECTED TO MOVE EAST OF OUR AREA AFTER MIDNIGHT...WITH HIGH PRESSURE BUILDING IN BEHIND. DECREASED POPS IN THE WEST AND TAPER POPS OFF FROM WEST TO EAST TONIGHT. ADJUSTED TEMPERATURES THIS EVENING ESPECIALLY WHERE RAIN COOLED. WILL MAKE ADDITIONAL ADJUSTMENTS LATER TONIGHT. AS OF 345 PM EDT THURSDAY... KEEPING AN EYE ON THE RADAR THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. THIS FRONT HAS BEEN TRIGGERING SCATTERED SHOWERS...AND A FEW STRONG THUNDERSTORMS ACROSS WEST VIRGINIA...WHICH ARE JUST BEGINNING TO ENTER OUR OWN WESTERN COUNTIES. BELIEVE THAT THESE SHOWERS AND THUNDERSTORMS WILL BREAK UP SOMEWHAT AS THEY CROSS THE MOUNTAINS IN VIRGINIA AND NORTH CAROLINA AS THEY BEGIN TO MOVE DOWNSLOPE. HOWEVER...DYNAMICS APPEAR TO BE STRONGER IN FURTHER TO THE NORTH...AND MAY SEE THUNDERSTORMS PERSIST ACROSS SOUTHEAST WEST VIRGINIA INTO THE ALLEGHANY HIGHLANDS EARLY THIS EVENING. AS THE FRONT ADVANCES TO THE EAST TONIGHT...FORECAST MODELS APPEAR TO BE IN GOOD AGREEMENT THAT THE LINE WILL REFIRE AS IT ENCOUNTERS THE STRONGER SOUTHERLY FLOW EAST OF THE BLUE RIDGE. REGARDLESS OF WHERE THEY OCCUR...ATMOSPHERIC SHEAR ACROSS OUR AREA IS SUFFICIENT TO ALLOW ANY STORMS WHICH DEVELOP TO BECOME STRONG...AND CAPABLE OF PRODUCING GUSTY WINDS. THE COLD FRONT IS FORECAST TO MOVE EAST OF OUR AREA AFTER MIDNIGHT...WITH HIGH PRESSURE BUILDING IN BEHIND. WITH RESIDUAL CLOUD COVER HOLDING ACROSS OUR AREA AFTER THE FRONT PASSES... OVERNIGHT TEMPERATURES ARE EXPECTED TO REMAIN MILD...RANGING FROM THE LOW 40S ACROSS THE MOUNTAINS...TO THE LOW 50S ACROSS THE NORTH CAROLINA PIEDMONT. LOOKING INTO FRIDAY...EXPECT CLEARING CONDITIONS DURING THE AFTERNOON...ALTHOUGH A DISTURBANCE MOVING ACROSS WEST VIRGINIA DURING THE AFTERNOON MAY KEEP SKIES MOSTLY CLOUDY. WITH A DEEP LOW PRESSURE SYSTEM HOLDING ACROSS THE GREAT LAKES DURING MUCH OF THE DAY...EXPECT TO SEE ANOTHER ROUND OF GUSTY SOUTHWESTERLY WINDS...WITH OCCASIONAL GUSTS ACROSS THE MOUNTAINS FORECAST TO REACH 30 MPH AT TIMES. HIGHS WILL REMAIN MILD...RANGING FROM THE LOW/MID 60S WEST...TO THE LOW 70S EAST. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 330 PM EDT THURSDAY... AS THE GREAT LAKES GYRE MOVES EAST AND BEGINS TO OPEN UP...THERE COULD BE A FEW LIGHT SHOWERS OR SPRINKLES THAT SURVIVE INTO SE WEST VA ON SATURDAY. LIKELY THE DOWNSLOPING WINDS WILL ERODE ANY SPRINKLES AND MOST CLOUDS AS THEY TRY TO ENTER THE NEW RIVER VALLEY. WITH THIS SETUP...EXPECT MORE SUNSHINE AND WARMER TEMPS THIS WEEKEND OUTSIDE OF SE WEST VA. DECENT HIGH PRESSURE SHOULD SET UP A CHILLY SUNDAY AND MONDAY MORNING...BUT QUESTIONABLE IF THE DEEPER MTN VALLEYS IN SE WEST VA WILL REACH FREEZING WITH CLOUDS AND SOME WINDS HANGING AROUND. WARMUP BEGINS IN EARNEST ON SUNDAY AND WELL INTO THE LONG TERM. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 330 PM EDT THURSDAY... A HUGE REX BLOCK IS EXPECTED WITH A STRONG UPPER HIGH OVER THE ALEUTIANS AND A STRONG UPPER LOW JUST OFF VANCOVER ISLAND. THE ANOMALOUS UPPER LEVEL REGIME WILL FORCE AN UNBELIEVABLE STRING OF PERFECT FALL WEATHER OUR WAY NEXT WEEK. HOWEVER...WITH LEAVES ON THE GROUND THIS MAY ALSO SET THE STAGE FOR FIRE WX CONCERNS. QUITE POSSIBLE NEXT WEEK THAT THE WARMER CITIES AND URBAN LOCATIONS EXPERIENCE FOUR DAYS OR MORE OF HIGHS 75F+...WITH A CHANCE AT 80F ESPECIALLY ALONG THE SOUTHSIDE AND NC PIEDMONT. EVEN MANY OF THE MOUNTAIN LOCATIONS WILL CROSS 70F. AREAS OF LOW PRESSURE WILL MOVE FAR NORTH AND WEST OF THE REGION...RESEMBLING A PATTERN IN MID JULY INSTEAD OF MID OCTOBER. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AS OF 740 PM EDT THURSDAY... A COLD FRONT IN THE WESTERN MOUNTAINS THIS EVENING WILL MOVE EAST TONIGHT AND INT THE ATLANTIC OCEAN ON FRIDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT ON FRIDAY. ISOLATED TO SCATTERED MVFR/IFR CONVECTION EXPECTED ALONG AND AHEAD OF THE FRONT THIS EVENING INTO TONIGHT. WIND DIRECTION BECOMING MORE SOUTHWESTERLY BEHIND THE FRONT AS HIGH PRESSURE BUILDS IN. AS DRIER AIR MOVES IN BEHIND THE FRONT...CEILINGS WILL GRADUALLY BREAK UP DURING THE EARLY HOURS OF FRIDAY...ALTHOUGH ANOTHER UPPER DISTURBANCE MAY RESULT IN A PERIOD OF MVFR CEILINGS AND LIGHT SHOWERS ACROSS THE MOUNTAINS LATE FRIDAY NIGHT INTO SATURDAY. EXPECT VFR CONDITIONS ELSEWHERE INTO THE EARLY PART OF NEXT WEEK AS HIGH PRESSURE BUILDS BACK IN FROM THE WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/NF NEAR TERM...JH/NF/KK SHORT TERM...KM LONG TERM...KM AVIATION...JH/KK/NF
Hazardous weather outlook, Oct 18, 3:39 PM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 339 PM EDT THU OCT 18 2012 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-191945- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 339 PM EDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT. GUSTY SHOWERS ALONG WITH A FEW STRONGER THUNDERSTORMS MAY DEVELOP THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE DEEPEST MOUNTAIN VALLEYS SUNDAY AND PERHAPS ALSO MONDAY MORNING. FROST WILL ALSO BE POSSIBLE ACROSS MANY COMMUNITIES WEST OF THE BLUE RIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-191945- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 339 PM EDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS MAY DEVELOP LATE THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WINDS BEING THE MAIN THREAT...ESPECIALLY ACROSS SOUTHSIDE VIRGINIA...AS WELL AS THE NORTHWEST NORTH CAROLINA PIEDMONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 18, 7:18 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT THU OCT 18 2012
VAZ034-045-190000-
CAMPBELL VA-BEDFORD VA-
718 PM EDT THU OCT 18 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EXTREME NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 800 PM EDT
* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO STRONG THUNDERSTORMS IN BEDFORD COUNTY...ONE NEAR MONETA...AND
ANOTHER JUST NORTH OF HUDDLESTON...BOTH MOVING NORTHEAST AT 35 MPH.
* PEA SIZE HAIL CAN BE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LYNCHBURG CITY... FOREST...
BEDFORD CITY... MONETA...
BIG ISLAND... TIMBERLAKE...
COLEMAN FALLS... GOODE...
BOONSBORO... GOODVIEW...
CHAMBLISSBURG... SEDALIA...
LAT...LON 3709 7963 3716 7968 3715 7970 3719 7972
3719 7975 3722 7978 3756 7937 3752 7934
3750 7929 3751 7923 3740 7912 3740 7910
TIME...MOT...LOC 2313Z 228DEG 30KT 3720 7965
RABLocal storm report, Oct 18, 7:30 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 NE TAZEWELL 37.13N 81.49W
10/18/2012 E0.75 INCH TAZEWELL VA TRAINED SPOTTER
PENNY SIZE HAIL LASTED ABOUT 10 MINUTES
&&
PWSpecial weather statement, Oct 18, 7:44 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT THU OCT 18 2012
VAZ047-190000-
BUCKINGHAM VA-
744 PM EDT THU OCT 18 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
* UNTIL 800 PM EDT
* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR CENTENARY...OR 9 MILES
SOUTHWEST OF FORK UNION...MOVING NORTHEAST AT 50 MPH.
* PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CENTENARY... NEW CANTON...
LAT...LON 3761 7831 3769 7853 3778 7848 3776 7847
3773 7840 3773 7837 3772 7835 3771 7830
3769 7826
TIME...MOT...LOC 2341Z 204DEG 42KT 3770 7842
RABSpecial weather statement, Oct 18, 7:54 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT THU OCT 18 2012
VAZ034-035-045-190045-
CAMPBELL VA-AMHERST VA-BEDFORD VA-
754 PM EDT THU OCT 18 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EXTREME NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
AMHERST COUNTY IN CENTRAL VIRGINIA...
EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 845 PM EDT
* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BEDFORD CITY...MOVING
NORTHEAST AT 20 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LYNCHBURG CITY... FOREST...
BEDFORD CITY... HUDDLESTON...
AMHERST... FORKS OF BUFFALO...
CLIFFORD... BIG ISLAND...
ELON... MADISON HEIGHTS...
LYNCHBURG AIRPORT... TIMBERLAKE...
COLEMAN FALLS... NAOLA...
GOODE... BOONSBORO...
PLEASANT VIEW... FALCONERVILLE...
NEW GLASGOW... LOWESVILLE...
LAT...LON 3779 7911 3778 7907 3773 7907 3771 7906
3770 7901 3770 7899 3765 7895 3755 7890
3707 7952 3734 7957 3780 7913
TIME...MOT...LOC 2349Z 230DEG 19KT 3733 7950
RABSpecial weather statement, Oct 18, 8:28 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT THU OCT 18 2012
VAZ020-190115-
BATH VA-
828 PM EDT THU OCT 18 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 915 PM EDT
* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM NEAR WARM SPRINGS...MOVING
NORTHEAST AT 50 MPH.
* DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS... YOST...
WILLIAMSVILLE...
LAT...LON 3818 7952 3815 7953 3817 7949 3816 7944
3810 7949 3808 7948 3803 7952 3795 7978
3795 7978 3807 7983 3810 7982 3820 7961
3820 7957
TIME...MOT...LOC 0024Z 240DEG 43KT 3804 7972
RABSpecial weather statement, Oct 18, 9:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT THU OCT 18 2012
VAZ032-190145-
PATRICK VA-
906 PM EDT THU OCT 18 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR CHARITY...OR 3 MILES EAST OF
WOOLWINE...MOVING NORTHEAST AT 50 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WOOLWINE... BUFFALO RIDGE...
CHARITY...
LAT...LON 3675 8032 3687 8022 3685 8007 3684 8007
3683 8008 3683 8007 3682 8007 3669 8022
TIME...MOT...LOC 0103Z 218DEG 44KT 3679 8022
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 8:28 PM EDT | Special Weather Statement | RNK | Bath | 47 min |
| Oct 18, 9:10 PM EDT | Special Weather Statement | RNK | Franklin | 65 min |
| Oct 18, 9:51 PM EDT | Special Weather Statement | RNK | City of Danville | 54 min |
| Oct 18, 10:00 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 45 min |
| Oct 18, 10:34 PM EDT | Special Weather Statement | RNK | City of Danville | 56 min |
| Oct 18, 11:12 PM EDT | Special Weather Statement | RNK | Charlotte | 63 min |
| Oct 18, 11:18 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 42 min |
| Oct 19, 1:42 AM EDT | Special Weather Statement | RNK | Buckingham | 48 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.